MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX DELTA CERAMIC FEMORAL HEAD M 40/0, TAPER 12/14

ZIMMER GMBH BIOLOX DELTA CERAMIC FEMORAL HEAD M 40/0, TAPER 12/14
Model Number N/A
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: femoral stem 12/14 neck taper plasma sprayed press-fit cementless size 12.5 standard offset reduced neck length; part#00771101210; lot#63387807.Neutral liner 40 mm i.D.Size ll for use with 58 mm o.D.Size ll shell; part#00885101340; lot#63306679.Therapy date: (b)(6) 2017.The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that patient was implanted on the right side and underwent revision due to pain and infection.
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event summary: it was reported the patient underwent a tha on (b)(6) 2017.The patient claims to have been revised due to pain and infection 26 days after the initial surgery.Review of received data: no further due diligence required as all required information to support the conclusion is available or was already requested however not received.Medical records were provided and reviewed by a health care professional.Review of the available records identified the following: on (b)(6) 2017, office visit.Complaint of muscles spasms / pain.Taking pain meds & aspirin 81mg & coumadin, pt stated didn¿t realize was supposed to stop aspirin inr was high feels like knot under skin, incision leaking exam: anterolateral incision w / hematoma, slight erythema, no drainage, negative fever, thigh soft, except tender around hematoma.Placed on keflex orally, bactrim and flexeril for spasms.On (b)(6) 2017, i&d left hip.High inr 5.4, subcutaneous seroma w / bleeding, increased swelling, no signs of infection i&d performed, deep cultures taken, 1 jp drain placed.On (b)(6) 2017, i&d with placement of wound vac.Negative cultures & wbc wnl, inr 5.7.Found patient had been taking wrong amount of coumadin daily, was taking 5mg daily vs.5mg 2xs / wk and 2.5mg on remaining days.Taken back for another i&d with clot extraction & wound vac placed in handwritten progress note it was noted the drain had clotted off plan was stop coumadin and reverse inr.On (b)(6) 2017, left tha revision, acute infection stage i.Cultures positive handwritten progress note pan sensitive staph, lab report rare gram positive cocci, staph aureus.Notes inr slowly coming down despite the vitamin k being given access to the femur was difficult due to increased swelling of tissue.Tamp used, unable to remove head from morse taper, additional unplanned procedure to remove stem was performed extensive cleaning of cup was performed after liner was explanted.On (b)(6) 2017, discharge summary.Iv vancomycin & rifampoin drain removed, picc line placed.Afebrile, wbc wnl placed on 325mg ec aspirin, due to concern with medication dosing with coumadin previously.Lab: mssa nasal swab positive.On (b)(6) 2017, follow up office visits.Office visits, plan for 6 weeks iv antibiotics.Patient complains of spasms and pain, eager to start back in physical therapy.On (b)(6) 2018, left hip aspiration performed under fluoro.Performed due to pain left hip.10ml of serous fluid aspirated sent for alpha defensin testing utilizing zimmer synovasure kit.No results provided.As no pain intervention was documented and pain at 2 months is not considered an abnormal finding; and as office notes prior note no signs of infection, presume the aspiration is being used as diagnostic tool versus treatment therefor no additional complaint needed for this aspiration.Devices analysis: no product was returned to zimmer biomet for in-depth analysis.Review of product documentation this device is intended for treatment.The reported head, liner, and stem were reviewed for compatibility with no issues noted.However, compatibility of the entire construct could not be determined as part and lot information of the cup was not provided.Dhr review: the quality records show that all specified characteristics have met the specifications valid at the time of production.Sterilization certificate reviewed and found to be according to specification.Conclusion summary: medical records were provided and reviewed by a health care professional.Review of the available records identified the following: the patient underwent a primary left total hip arthroplasty on (b)(6) 2017 without any complications.Subsequently, the patient underwent a revision procedure on (b)(6) 2017 due to infection, hematoma, and swelling.Patient had increased post operative bleeding due to misunderstanding of doses of prescribed medication, that led to the development of hematoma.The surgeon decided to replace the head and liner.However, due to increased tissue swelling from recent i&ds and bleeding, access to femur was difficult and surgeon was unable to remove head from taper with tamp.Additional procedure was performed to remove the stem.The patient's non compliance to medications, asa and coumadin led to the excessive bleeding and development of hematoma.However, the root cause for infection could not be determined.Single-use, sterilized devices manufactured or distributed by zimmer biomet are sterilized in accordance with fda regulations and iso standards to a sterility assurance level of 1.0 x 10-6 or better.Therefore, it is unlikely that the specified device caused any patient infection.Review of the device history records identified no deviations or anomalies during manufacturing related to the reported event.Review of the sterilization certificates confirmed that the head was sterilized per specifications.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).Based on the available information, it is possible that the reported infection was procedure related, nevertheless, we were not able to identify an exact root cause for the reported infection.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
BIOLOX DELTA CERAMIC FEMORAL HEAD M 40/0, TAPER 12/14
Common Device Name
BIOLOX DELTA CERAMIC FEMORAL HEAD
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9835396
Report Number0009613350-2020-00126
Device Sequence Number1212819
Product Code LZO
UDI-Device Identifier00889024430402
UDI-Public00889024430402
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K071535
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00-8775-040-02
Device Lot Number2880111
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/25/2020
Supplement Date Received by Manufacturer06/04/2020
Initial Report FDA Received Date03/16/2020
Supplement Report FDA Received Date06/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight109